|
Angela Major
Prevention specialist Amelia Lyman provides information regarding the administration of Naloxone, also known as Narcan, in the event of an overdose.

Narcan: Back from the brink of death

Comments Comments Print Print
Frank Schultz
Saturday, June 4, 2016

TOWN OF ROCK—It works like magic: A man or woman on heroin drifts into a coma and probable death.

Breathing slows, depriving the body of oxygen. The drug is so strong that the body accepts its fate.

The face goes pale and waxy. Fingers and toes turn blue or purple.

Loved ones often find the addict passed out with the needle still sticking into his body.

Sometimes, the victim makes snoring sounds, called a death rattle.

Yelling or shaking won't help. No amount of stimulation will rouse the victim from the deadly sleep.

Then someone with a syringe injects the victim in the thigh, butt or upper arm muscle.

Within a few minutes, the victim awakens, all effects of the drug gone.

The magical drug in that syringe is called Narcan, or its generic equivalent, naloxone.

Emergency medical workers have been carrying Narcan for some time, and some law enforcement, such as Walworth County sheriff's deputies, carry it.

But growing numbers of ordinary residents of southern Wisconsin have learned how to use it. They are ready to save the lives of their addicted friends and loved ones.

Amelia Lyman, prevention specialist of AIDS Resource Center of Wisconsin, gave her first Narcan-use lecture recently at Rock Valley Correctional Programs on Sunny Lane between Janesville and Beloit.

Lyman's organization provides a needle exchange program to stop transmission of hepatitis C and HIV but also overdose prevention.

Lyman works out of the organization's Beloit office, covering Green, Rock and Walworth counties.

Anyone can be trained to use Narcan, Lyman assured her audience of staff members at the halfway house, but she acknowledged that the needle can give a person “the heebie jeebies.”

Equipping people without medical training with a syringe might seem extreme, but many in the health and law enforcement community agree the heroin/opioid problem is a crisis.

GROWING DEMAND

The Aids Resource Center has been training people to administer Narcan since it started with a pilot program in Madison in 2006, said Director of Prevention Scott Stokes, and the need keeps increasing.

The organization has trained more than 9,000 people in the past decade, and those people have reported saving 4,000 lives.

But a quarter of those saves were reported in 2015 alone.

Stokes figures the heroin/opiates plague has not reached its peak and says society needs to do a better job of restricting opioid prescription drugs.

“It's probably going to get a little worse, yet, … before it gets better,” he said.

The numbers probably are low because people don't always report back when they use the Narcan, Stokes said.

OVERDOSING

Lyman was at Rock Valley because the halfway house is planning to start keeping Narcan on hand for its clients.

Addicts often use drugs when they feel safe and comfortable, and halfway houses provide that feeling, Lyman said.

Rock Valley's clients include addicts coming out of prison or treatment. They are at high risk of overdose because they might try the same amount of the drug they used before, but their bodies can't handle so much, Lyman said. The result can be overdose.

The quality of the drug also could lead to trouble. Someone accustomed to heroin of a particular potency could buy from a more potent batch and take too much.

Or the heroin could be laced with a related drug, boosting its potency. A particularly strong opioid called fentanyl that is sometimes added to heroin is responsible for many recent overdose deaths in Wisconsin, authorities have said.

“That's a terrible, dangerous combination,” Lyman said.

An overdose, Lyman explained, is a toxic amount of drugs that overwhelm the body.

In the case of overdoses of heroin and its synthetic relatives--such as OxyContin, Percocet and hydrocodone--the drugs affect breathing.

“That drive to breathe goes down and down to nonexistent,” leading to a coma, Lyman said.

Three to five minutes without oxygen damages the brain, she added.

“In an overdose situation, time becomes everything,” Lyman said.

TRAINING

Stokes said his staff members ask all intravenous drug users they encounter whether they use opiates, and if so, if they want Narcan training.

Training also is arranged when other organizations or parents groups ask for it, he said.

Training is also done in jails, but the authorities won't allow naloxone supplies to be left behind for when the inmates are released, because they don't like the idea of giving syringes to addicts, Stokes said.

Stokes said he understands the feeling that giving out syringes sends the wrong message, “but at the same time it could be a the difference of life or death for the individual.”

The AIDS Resource Center's mission is to save the life first, and then work on treatment options, Stokes said, so no one is judged for being an addict.

The AIDS Resource Center runs its naloxone program on private donations and a pricing agreement with the manufacturer for 16,000 doses a year.

“We could really use about 24,000 doses to meet our need,” Stokes said.

NARCAN USE

The following steps are the basics of using Narcan but should not be used as a guide.

-- Rub your knuckles across the lips or down the center of the chest. If the victim doesn't react to the pain, call 911.

-- Roll him onto his back, tilt the head up, clear the mouth as you would for CPR, pinch the nose and give two quick breaths into the mouth.

-- Continue with one breath every seven seconds.

-- Keep up the breathing while preparing the syringe.

-- Give a 1-cc injection of naloxone/Narcan.

-- If there's no reaction in three to five minutes, inject again.

Lyman showed a movie showing what appears to be an actual overdose.

The patient regains consciousness after the shot.

“You just died. We had to hit you with Narcan,” said one of those who had saved him.

Unlike some addicts, who can get angry at being deprived of their drug-induced euphoria, this one is happy.

“Thank God for Narcan,” the addict says.

Stokes said the best thing for the heroin/opiates epidemic would be treatment on demand.

Addicts often reach a crisis point and want to get clean, but they find they have to wait one to three weeks to get into a treatment program.

By the time an opening is available, the crisis has passed, and the addict is back to using, Stokes said.



Comments Comments Print Print